Discussion in 'Horse Health' started by slc, May 21, 2018.
Has anyone seen seizures in a horse with PPID/Cushings?
My pony just had a series of seizures.
It's possible it was due to PPID. There are other possibilities too.
I was wondering if any of you had seen seizures with PPID.
It's more likely he's having seizures from being an old pony that's developed epilepsy.
He's not really that old (19)
No, I've not but I'm jingling his way SLC, good luck.
I have never seen or heard of seizures with PPID. The side effects of Prascend vaguely cover the nervous system. I would put in a call to the vet.
I have never seen it, but I have heard it is a rare possibility in more advanced cases. I don't think there has been an actual direct correlation between PPID and seizures, but some believe that the enlarged pituitary puts pressure on neural tissue that can lead to neurological complications. Personally, I have a hard time connecting those dots - I can see sight problems etc. due to an enlarged pituitary adenoma, but I would think that for seizures you would need an intracranial tumor, not one in the pituitary (just my opinion).
However, I can see neurological problems resulting from problems relating directly to dopamine in PPID horses, similar to Parkinson's issues in humans. I only know of two horses that had seizures and one turned out to be a neurological infection and the other was due to a head injury.
Have you had testing done on your pony to confirm that his endogenous ACTH levels are well controlled? There are so many possibilities as causative agents for seizures that it can be very difficult to narrow down without extensive testing/examinations. I would suggest, if you haven't already done so, is to video a seizure as completely as possible. It could provide a clue to cause depending on the specific characteristics of your boy's seizures.
A vet was there when it happened. And I called my regular vet immediately as well and brought her up to date. She'll be out tomorrow.
She said seizures are not a common symptom with PPID, but are recorded.
The peculiar thing is that the pony's signs were extremely subtle, his numbers were not very high at all, and he was started immediately on medication.
I always think of seizures as being a sign of some very active process that is quite a ways along.
The seizures were really bad. The pony could very easily get hurt.
The vet is a great big fellow and he was able to restrain the pony to some extent. He said better him than me as he's heavier and taller. But there were still moments when he had to just get out of the stall for his own safety.
The pony got what was supposed to be a small amount of sedative, before having his teeth done. He continued to seize even after he was given a medication to reverse the sedative.
Once we had a chance to take a breath, i realized the pony had seized the gate with his teeth once or twice but it was not something anyone would identify as a seizure, it was just the motion of the mouth- for a second or two.
He also has some distortion of vision. I've been 'testing' him with little things, like putting a treat in a feed tub and seeing how he locates the treat. He can see, but something isn't right.
He had one eye removed in December as he got a severe lesion on the cornea and had what appeared to be a tumor in the iris.
And in fact, most of the time he was having a seizure, he kept turning toward that side. I mean the side the eye was removed on.
While this could be PPID, I am wondering if there is something else going on separate from the PPID(so are the vets). Partly because his signs of PPID were so mild, his numbers were not indicative of really severe PPID, and because we started him on medication so quickly.
While I don't know what sedative was used, Ace and other sedatives are not supposed to be given while on Prascend. I *think* it only blocks the effectiveness of the Prascend though, so unlikely it would cause the seizures.
Ahh, Cushing's. I wasn't familiar with it being called PPID. Thanks for putting that in the title slc.
Hang in there and keep a good thought.
Separate names with a comma.